Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 1, 2012Yuma County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 1, 2012, 6:22 PM MDT for Yuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 6:22 PM MDT (00:22 UTC)
Expired
Aug 1, 2012, 6:45 PM MDT
In force
23 min
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS83 KGLD 020022
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED AUG 1 2012

COZ090-020045-
YUMA COUNTY-
622 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT 
WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 
VERNON TO KIRK...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE OUTFLOW WINDS.


&&

LAT...LON 3998 10252 3995 10205 3957 10221 3966 10270
TIME...MOT...LOC 0021Z 275DEG 30KT 3995 10234 3966 10249

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:13 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 1, 6:13 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED AUG 1 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THROUGH TONIGHT...CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP
ACROSS THE PALMER DIVIDE REGION OF COLORADO WITH A GRADUAL SHIFT
EASTWARD WITH TIME. HRRR IS ALSO DEVELOPING CONVECTION ACROSS
NORTHWEST KANSAS BUT GIVEN LACK OF CU DEVELOPMENT OVER THIS
AREA...CONFIDENCE IS BELOW AVERAGE IN THIS SOLUTION. HAVING SAID
THAT...WILL MAINTAIN SLIGHT CHANCE POPS TO COVER THIS POTENTIAL. DID
BUMP POPS UP SLIGHTLY FOR THE LATE EVENING TIME FRAME WHEN
CONFIDENCE IS HIGHEST.

TRENDED OVERNIGHT LOWS UP OVER THE EAST SIMILAR TO WHAT WAS OBSERVED
THIS MORNING. OTHERWISE...LIGHT AND VARIABLE WINDS WITH A GRADUALLY
CLEARING SKY ARE EXPECTED.

THURSDAY...MAX TEMPS WILL BE SLIGHTLY COOLER AS COMPARED WITH TODAY
WITH HIGHS IN MOST LOCATIONS REMAINING IN THE MID 90S TO AROUND 100
DEGREES. POTENTIAL EXISTS ONCE AGAIN FOR CONVECTION DEVELOPING
DURING THE LATE AFTERNOON HOURS. GIVEN OBSERVED PWAT VALUES AROUND
135 PERCENT OF NORMAL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A
THREAT. GUSTY OUTFLOW WINDS ALSO APPEAR TO BE POSSIBLE BASED ON
POINT SOUNDINGS FROM ACROSS THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THURSDAY NIGHT-SATURDAY...FAIRLY ACTIVE WEATHER WILL CONTINUE
THROUGH THE PERIOD AS STRONG SHORT WAVE TROUGH DIVES INTO THE
NORTHERN PLAINS...FORCING STRONG COLD FRONT INTO THE TRI STATE AREA
FRIDAY NIGHT AND SATURDAY...BRINGING SOME RELIEF FROM THE HEAT TO
THE AREA BY SATURDAY AFTERNOON. NOT REAL CONFIDENT IN PRECIPITATION
CHANCES ON THURSDAY EVENING WITH MAIN STATIONARY FRONT WELL TO THE
SOUTH OF THE AREA AND LOW LEVEL FLOW BEING LIGHT AND GENERALLY
WESTERLY. HOWEVER...PERIOD OF LARGE SCALE ASCENT WILL MOVE JUST
NORTH OF THE CWA AND IF THE MUCH WEAKER CINH PROFILE OF THE NAM
VERIFIES...THAT MAY BE ENOUGH TO INITIATE AT LEAST A FEW STORMS
ALONG SFC TROUGH THAT EXTENDS INTO WESTERN CWA. GIVEN ABOVE CONCERNS
AND SREF DATA REALLY FOCUSING BEST CHANCES NEAR FRONT DO NOT THINK
OVERALL PATTERN REALLY WARRANTS MORE THAN 15-20 PERCENT. THINK BEST
CHANCES FOR PRECIPITATION WILL BE DURING THE OVERNIGHT HOURS ON
FRIDAY AS STRONG COLD FRONT SWEEPS ACROSS THE AREA...WHICH WILL NOT
ONLY BRING A PERIOD OF STRONG NEAR SFC ASCENT BUT A PERIOD OF DEEPER
ASCENT DEEP DIRECT CIRCULATION EXPECTED TO DEVELOP BEHIND FRONT
COLOCATED WITH AREA OF LARGE SCALE ASCENT AS PER Q VECTOR ANALYSIS.
WHILE FORCING WILL LIKELY BE THE STRONGEST ITS BEEN OUT OF THE PAST
SEVERAL DAYS...STILL A LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO
HOW MUCH INSTABILITY WILL BE AHEAD AND BEHIND FRONTAL ZONE AS
EVIDENCED BY LARGE DIFFERENCES BETWEEN GEFS AND SREF PROBABILISTIC
OUTPUT...AND THINK FOR THE TIME BEING THINK KEEPING POPS BELOW 50
PERCENT WARRANTED ATTM.

IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...WHILE 06Z ROUND OF ENSEMBLES
SHOWED LITTLE SPREAD IN OVERALL PATTERN STARTING TO SEE A BIT MORE
UNCERTAINTY DEVELOP WITH RESPECT TO STRENGTH OF H5 RIDGE EXPECTED TO
DEVELOP OVER THE ROCKIES THROUGH THE MIDDLE OF NEXT WEEK. SOME
ENSEMBLES SEEM TO BE CLUSTERING TOWARDS BOTH THE MORE AMPLIFIED GFS
WITH THE OTHERS MORE IN THE ECMWF CAMP WHICH CERTAINLY LOWERS
CONFIDENCE IN TRYING TO PICK ONE MODEL OVER THE OTHER. FOR THE TIME
BEING...THINK CONSENSUS APPROACH THE BEST BET FOR HIGH TEMPS FOR THE
TIME BEING. TEMPERATURES WILL GRADUALLY WARM THROUGH THE
PERIOD...BUT WITH POSSIBILITY OF CWA BEING ON NORTHEAST SIDE OF A
FAIRLY AMPLIFIED RIDGE POTENTIAL FOR COOLER AIR BACKING INTO THE AREA
KEEPS CONFIDENCE TOO LOW TO MAKE LARGE DEVIATIONS FOR MAX TEMPS. FOR
LOWS...WITH SFC HIGH SETTLING OVER THE AREA ON SAT NIGHT BEHIND
STRONG COLD FRONT AND AT LEAST A FEW HOURS OF LIGHT WINDS AND MUCH
DRIER AIR COULD SEE FAIRLY CHILLY LOWS ACROSS MUCH OF THE CWA WITH
VALUES IN THE MID TO UPPER 50S. PRECIP CHANCES DO NOT LOOK
PARTICULARLY GREAT THROUGH THE PERIOD BOTH DUE TO MORE STABLE AIR
MOVING IN BEHIND THE FRONT AND THEN WITH STRONG RIDGE DEVELOPING
NEAR THE AREA. LEFT A FEW AREAS SMALL CHANCES...ESPECIALLY ON SAT
DUE TO FRONTAL TIMING CONCERNS AND AGAIN ON WEDNESDAY AS GEFS DATA
BRINGING FAIRLY HIGH PROBABILITIES OF MEASURABLE PRECIP OVERNIGHT
TUES INTO WED MORNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 608 PM MDT WED AUG 1 2012

VFR CONDITIONS ARE EXPECTED AGAIN THROUGH THE TAF PERIOD WITH AN
AREA OF ISOLATED TO SCATTERED THUNDERSTORMS TO PASS OVER BOTH KMCK
AND KGLD BETWEEN 02Z-06Z. GUSTY WIND AND CONDITIONS LOWERING TO LESS
THAN VFR WILL ACCOMPANY THE STRONGER STORMS...BUT ARE NOT EXPECTED
TO BE PREVAILING. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS
THE CENTRAL HIGH PLAINS REGION AFTER 18Z ON THURSDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...LOCKHART
Hazardous weather outlook, Aug 1, 10:32 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT WED AUG 1 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT WED AUG 1 2012 /1132 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 5:39 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT WED AUG 1 2012

COZ090-020015-
YUMA COUNTY-
539 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OTIS...OR 9 MILES WEST OF
YUMA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND SMALL HAIL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.

&&

LAT...LON 4020 10254 3995 10255 3997 10281 4000 10281
      4001 10280 4019 10280
TIME...MOT...LOC 2338Z 272DEG 17KT 4007 10287

LUNDQUIST
Special weather statement, Aug 1, 5:48 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED AUG 1 2012

COZ090-091-020000-
KIT CARSON COUNTY-YUMA COUNTY-
548 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG OUTFLOW WINDS FROM THUNDERSTORMS IN EASTERN
WASHINGTON COUNTY.  THESE WINDS WERE ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF ABARR TO 7 MILES SOUTH OF ARICKAREE SCHOOL...MOVING
SOUTHEAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE WINDS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3958 10281 3997 10281 3995 10251 3946 10273
      3957 10309 3957 10308
TIME...MOT...LOC 2346Z 296DEG 37KT 3992 10275 3964 10297

LUNDQUIST
Local storm report, Aug 1, 6:02 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     4 SE YUMA               40.09N 102.66W
08/01/2012  E60 MPH          YUMA               CO   TRAINED SPOTTER

&&

CJS
Special weather statement, Aug 1, 6:06 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT WED AUG 1 2012

COZ090-091-020020-
KIT CARSON COUNTY-YUMA COUNTY-
606 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL
COLORADO AND SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING
FROM HEARTSTRONG TO JOES...MOVING SOUTHEAST AT 45 MPH.

WINDS GUSTS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3957 10285 3958 10281 3966 10281 3999 10266
      3996 10215 3944 10242 3953 10287
TIME...MOT...LOC 0004Z 293DEG 37KT 3992 10255 3959 10270

LUNDQUIST
Special weather statement, Aug 1, 6:22 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED AUG 1 2012

COZ090-020045-
YUMA COUNTY-
622 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM
VERNON TO KIRK...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE OUTFLOW WINDS.

&&

LAT...LON 3998 10252 3995 10205 3957 10221 3966 10270
TIME...MOT...LOC 0021Z 275DEG 30KT 3995 10234 3966 10249

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:47 PM MDTSpecial Weather StatementGLDCheyenne28 min
Aug 1, 10:04 PM MDTSpecial Weather StatementGLDDecatur11 min
Aug 1, 10:15 PM MDTSpecial Weather StatementGLDDecatur30 min
Aug 1, 10:42 PM MDTSpecial Weather StatementGLDNorton33 min
Aug 2, 2:17 PM MDTSpecial Weather StatementGLDSherman28 min
Aug 2, 2:45 PM MDTSpecial Weather StatementGLDThomas30 min
Aug 2, 2:59 PM MDTSpecial Weather StatementGLDThomas31 min
Aug 2, 3:21 PM MDTSpecial Weather StatementGLDLogan24 min
Aug 2, 3:43 PM MDTSevere Thunderstorm WarningGLDLogan47 min
Aug 2, 3:49 PM MDTSpecial Weather StatementGLDWallace26 min
Aug 2, 4:27 PM MDTSevere Thunderstorm WarningGLDGove, Logan38 min
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Aug 1, 6:06 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 1, 7:03 PM MDTSpecial Weather StatementGLDYuma27 min
Aug 1, 7:41 PM MDTSpecial Weather StatementGLDKit Carson34 min
Aug 1, 8:27 PM MDTSpecial Weather StatementGLDHitchcock8 min
Aug 1, 8:35 PM MDTSpecial Weather StatementGLDHitchcock25 min
Aug 1, 9:34 PM MDTSpecial Weather StatementGLDRed Willow26 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.